Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Sioux Falls, SD

June 21, 2002Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2002, 2:13 AM CDT for Kingsbury County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 2:13 AM CDT (07:13 UTC)
Expired
Jun 21, 2002, 2:45 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:30 AM CDTHail 0.75Badger, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210713
SVRFSD
SDC077-210745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 245 AM CDT

* AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BADGER...OR ABOUT 7 MILES
  NORTHEAST OF LAKE PRESTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
4 WEST OF BADGER AROUND 220 AM CDT
RURAL KINGSBURY COUNTY THROUGH 230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4444 9747 4433 9727 4444 9714 4480 9712

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:40 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 8:40 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT THU JUN 20 2002

EARLIER FCST LOOKS GOOD AND ONLY DID SOME ADJMNT FOR ON GOING SCTD
SHWRS AND TSTMS. LOOKS LIKE THE MAIN THREAT WILL BE LATER TNGT AS
WAVE FROM OUT W MOVS IN AFT MDNGT AND LOW LVL SRLY JET INCRS. BEST
AREA OF TSTMS WILL BE TO N OF WRM FNT THAT WILL BE MOVG N FM NTRL NE
AND CNTRL IA TNGT AND INTO SRN SD AND SRN MN FRI MRNG. TSTMS SHLD
CONT INTO FRI MRNG AND WILL HAVE TO WATCH FOR HVY RAINFALLS.

.FSD...NONE
WB

In the hours before

Local storm report, Jun 20, 9:33 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    5 SE LE MARS              IA   .75 INCH HAIL
06/20/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0915 PM    5 N SMITHLAND             IA   TORNADO
06/20/02   WOODBURY                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Special weather statement, Jun 20, 10:00 PM CDT, 4 hours 13 minutes before
IAZ031-032-NEZ013-014-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT THU JUN 20 2002

...TORNADO WATCH WATCH NUMBER 540 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR NOW...THEREFORE
TORNADO WATCH NUMBER 540 FOR PARTS OF NORTHWEST IOWA AND NORTHEAST
NEBRASKA HAS BEEN ALLOWED TO EXPIRE.
Local storm report, Jun 20, 11:00 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    CLIMBING HILL             IA   FLOOD
06/20/02   WOODBURY                       SEVERAL ROADS UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    CLIMBING HILL             IA   FLOOD
06/20/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.  SEVERAL
                                          FIELDS UNDER WATER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningFSDMcCook25 min
Jun 21, 7:01 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha44 min
Jun 21, 8:40 AM CDTSevere Thunderstorm WarningFSDLake, Miner35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.